Hail, Butts
- When
- June 4, 6:03 PM EST to 6:05 PM EST
- Where
- Butts County, 2.37 mi SSE of Jenkinsburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.290, -84.010
Report from Mping of 0.75 hail near W 3rd Street and Woodcrest Dr.
A North-South oriented, westward moving, line of thunderstorms triggered off of the East Coast Sea Breeze moved across GA through the afternoon and evening hours. A few storms became strong with gusty winds upwards of 60mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A North-South oriented, westward moving, line of thunderstorms triggered off of the East Coast Sea Breeze moved across GA through the afternoon and evening hours. A few storms became strong with gusty winds upwards of 60mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 2:51 PM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 351 PM EDT Sun Jun 4 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Monday) Issued at 331 PM EDT Sun Jun 4 2023 Active showers and thunderstorms firing this afternoon over north and western Georgia will continue into tonight as lobe of mid- level cyclonic vorticity shifts southwest from the Tennessee Valley into Alabama. Morning showers kept instability low over the Atlanta-area, but sufficient forcing combined with diurnal heating to get a few strong storms firing over mostly the northeast Georgia mountains. PoPs continue to be highest north and west of the I-85 corridor, with gradient towards lower/no chances south and east. Storms have the potential to organize into clusters, with strong to severe storms capable of producing damaging winds. A Marginal Risk of severe storms remains for north Georgia. Little change is expected with the overall mid- to upper-level pattern through the Short Term with the cutoff low over New England/Canadian Maritimes, however, models are less enthusiastic about dry air into the region as a result. Dew points through Monday are a degree or two higher than previous runs, generally settling into the upper 50s and low 60s. High temperatures will be in the mid to upper 80s Monday afternoon, and diurnal isolated to scattered showers and thunderstorms will be possible over north Georgia where better moisture is present. 31 && .LONG TERM... (Tuesday morning through next Saturday) Issued at 331 PM EDT Sun Jun 4 2023 Overall weather pattern persists through the Long Term with large closed low over the Canadian Maritimes flinging waves of moisture into the Southeast region. Activity will largely be diurnal through Thursday when more substantial disturbance pushes through and clears the state by Friday. Temperatures will be seasonally warm, with the southern CWA rising into the low 90s by Tuesday. In the wake of the late-week system, cooler and drier conditions are expected into the weekend. 31 && .AVIATION... (18Z TAFS) Issued at 136 PM EDT Sun Jun 4 2023 Largely VFR expected through the period, except for brief MVFR in/near -RA. Light precip over ATL-area TAF sites should inhibit TS development this afternoon. At some TAF sites, have shortened TEMPO to 19-21Z, but at KATL, have removed it entirely. NE-E winds today will shift to the SE after 08Z, and then to the SW after 16-18Z. Speeds will be 10kt or less. Precip potential for Monday is too low to even include in a PROB30 at this time. SCT CU will develop mid morning. //ATL Confidence...18Z Update... Medium confidence on lower TS potential this afternoon/evening. High confidence on all other elements. 31 && .PRELIMINARY POINT TEMPS/POPS... Athens 61 87 65 90 / 10 20 20 30 Atlanta 64 86 67 88 / 20 20 10 30 Blairsville 58 81 59 84 / 30 30 20 30 Cartersville 61 88 64 89 / 30 20 20 30 Columbus 64 89 66 91 / 20 10 10 30 Gainesville 61 85 66 89 / 20 30 20 30 Macon 61 89 67 92 / 10 10 10 30 Rome 62 88 65 90 / 40 20 20 30 Peachtree City 61 87 65 89 / 20 10 10 30 Vidalia 62 87 66 92 / 10 10 0 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...31 LONG TERM....31 AVIATION...31
Hazardous Weather Outlook National Weather Service Peachtree City GA 532 PM EDT Sun Jun 4 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-052145- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 532 PM EDT Sun Jun 4 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered showers and thunderstorms will continue to develop this afternoon/evening. The primary threats with any storms will be brief gusty winds, heavy rain, and cloud to ground lightning. An isolated severe storm is possible, with damaging winds being the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The probability for widespread hazardous weather is low. Isolated to scattered mainly afternoon and evening thunderstorms are possible each day, through Thursday. A few better organized storms will be capable of producing strong winds, heavy rain and frequent cloud to ground lightning. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT Sun Jun 4 2023
GAZ032-033-042315-
North Fulton GA-Cobb GA-
648 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of northeastern Cobb
and northeastern Fulton Counties through 715 PM EDT...
At 648 PM EDT, a strong thunderstorm was over Mount Bethel, or near
Marietta, moving south at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Marietta, Sandy Springs, Smyrna, Fair Oaks, Mount Bethel,
Vinings, Dobbins Air Reserve Base and Chastain Memorial Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3402 8445 3400 8438 3384 8437 3388 8458
TIME...MOT...LOC 2248Z 021DEG 8KT 3396 8443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
653 PM EDT Sun Jun 4 2023
GAZ002>004-042330-
Whitfield GA-Catoosa GA-Walker GA-
653 PM EDT Sun Jun 4 2023
..Strong thunderstorms will impact portions of Catoosa, northwestern
Whitfield and Walker Counties through 730 PM EDT...
At 653 PM EDT, a strong thunderstorm was over Wood Station, or 8
miles northeast of Lafayette. Another strong storm was located north
of Ringgold. The storms were moving southwest at 15 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Lookout Mountain,
Tunnel Hill, La Fayette, Chattanooga Valley, Naomi, Center Post,
Suttles Mill, Noble, Lakeview, Wood Station, Indian Springs,
Graysville, Blue Spring, Fairview, Linwood and Boynton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3499 8497 3460 8519 3460 8542 3480 8545
3485 8544 3498 8536
TIME...MOT...LOC 2253Z 056DEG 15KT 3478 8517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
658 PM EDT Sun Jun 4 2023
GAZ045-055-057-042330-
Clayton GA-DeKalb GA-Henry GA-
658 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southwestern DeKalb,
northwestern Henry and northeastern Clayton Counties through 730 PM
EDT...
At 658 PM EDT, a strong thunderstorm was over Snapfinger, or 8 miles
southeast of Decatur, moving southwest at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Stockbridge, Forest Park, Morrow, Lake City, Candler-Mcafee,
Belvedere Park, Rex, Ellenwood, Hidden Valley Park, Fort Gillem,
Panthersville, Conley, Snapfinger and Gresham Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3362 8440 3365 8436 3365 8435 3366 8435
3375 8423 3368 8415 3353 8429
TIME...MOT...LOC 2258Z 043DEG 17KT 3367 8423
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
700 PM EDT Sun Jun 4 2023
GAZ058-042330-
Butts GA-
700 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of central Butts County
through 730 PM EDT...
At 700 PM EDT, a strong thunderstorm was over Jackson, moving
southwest at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Jackson, Jenkinsburg and McKibben.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3330 8407 3332 8407 3331 8406 3334 8403
3335 8403 3337 8400 3330 8390 3323 8404
3328 8410 3329 8409 3330 8410
TIME...MOT...LOC 2300Z 040DEG 15KT 3330 8399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
702 PM EDT Sun Jun 4 2023
GAZ090-091-042330-
Chattahoochee GA-Marion GA-
702 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of west central Marion
and southeastern Chattahoochee Counties through 730 PM EDT...
At 701 PM EDT, a strong thunderstorm was near Eelbeck/East Fort
Moore, or 9 miles northwest of Buena Vista, moving southwest at 15
mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cusseta, Christopher, Jamestown/South Fort Moore and Manta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3246 8463 3240 8457 3225 8466 3227 8487
3238 8482
TIME...MOT...LOC 2301Z 054DEG 12KT 3239 8465
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
703 PM EDT Sun Jun 4 2023
GAZ032-033-045-042330-
North Fulton GA-Cobb GA-DeKalb GA-
703 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of northwestern DeKalb,
southeastern Cobb and central Fulton Counties through 730 PM EDT...
At 703 PM EDT, a strong thunderstorm was over Brookhaven, or near
Decatur, moving west at 35 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Atlanta, Decatur, Sandy Springs, Smyrna, Dunwoody, Chamblee,
Doraville, Clarkston, Stone Mountain, Avondale Estates, Pine Lake,
Tucker, Belvedere Park, North Decatur, North Atlanta, North Druid
Hills, Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee and Druid
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3397 8429 3392 8426 3391 8425 3379 8416
3367 8433 3384 8453
TIME...MOT...LOC 2303Z 067DEG 32KT 3386 8434
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Report from Mping of 0.75 hail near W 3rd Street and Woodcrest Dr.
Report of tree in road at Pursley Dr.
Report of tree down in roadway at Lee Clarkson Rd and Farming Rock Rd.
Report of tree down in road at Charity Ln and Old Three Notch Rd.
Report of tree in road at Mt Pisgah Rd and W Nickajack Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105485, 1105487, 1105489, 1105486, 1105488.